Alert archive / West Virginia / Freeze Warnings in 2012

Freeze Warning 8, NWS Charleston, WV

April 27, 2012

NWS Charleston, WV issued this freeze warning at Apr 27, 2012, 3:05 PM EDT. It took effect at Apr 28, 2012, 2:00 AM EDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 27, 2012, 3:05 PM EDT (19:05 UTC)
In effect from
Apr 28, 2012, 2:00 AM EDT
Expired
Apr 28, 2012, 6:42 AM EDT
In force
5 hr
Issued by
NWS Charleston, WV

The text

As transmitted, in the capitals the NWS used until 2016.

912 
WWUS71 KRLX 271905
NPWRLX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
305 PM EDT FRI APR 27 2012


WVZ046-047-280315-
/O.NEW.KRLX.FZ.W.0008.120428T0600Z-120428T1300Z/
POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...MARLINTON...ELKINS
305 PM EDT FRI APR 27 2012

...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 2 AM TO 9 AM EDT SATURDAY.

* TEMPERATURES...IN THE UPPER 20S TO LOWER 30S.

* TIMING...TEMPERATURES WILL DROP TO BELOW FREEZING SHORTLY AFTER
  MIDNIGHT...AND THEN RISE ABOVE FREEZING BY MID MORNING
  WEDNESDAY.

* IMPACTS...FREEZING TEMPERATURES CAN KILL SPRING VEGETATION.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
3 follow-up statements
450 
WWUS71 KRLX 280157
NPWRLX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
957 PM EDT FRI APR 27 2012

WVZ046-047-281000-
/O.CON.KRLX.FZ.W.0008.120428T0600Z-120428T1300Z/
POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...MARLINTON...ELKINS
957 PM EDT FRI APR 27 2012

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT
SATURDAY...

* TEMPERATURES...IN THE UPPER 20S AND LOWER 30S.

* TIMING...TEMPERATURES WILL DROP TO BELOW FREEZING SHORTLY 
  AFTER MIDNIGHT...AND THEN RISE ABOVE FREEZING BY MID MORNING 
  WEDNESDAY. 

* IMPACTS...FREEZING TEMPERATURES CAN KILL SPRING VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
671 
WWUS71 KRLX 280802
NPWRLX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
402 AM EDT SAT APR 28 2012

WVZ046-047-281300-
/O.CON.KRLX.FZ.W.0008.000000T0000Z-120428T1300Z/
POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...MARLINTON...ELKINS
402 AM EDT SAT APR 28 2012

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURES...IN THE MID 30S.

* TIMING...TEMPERATURES WILL DROP TO FREEZING SHORTLY AFTER
  MIDNIGHT...AND THEN RISE ABOVE FREEZING BY EARLY MORNING
  WEDNESDAY.

* IMPACTS...FREEZING TEMPERATURES CAN KILL SPRING VEGETATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
566 
WWUS71 KRLX 281042
NPWRLX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
642 AM EDT SAT APR 28 2012


WVZ046-047-281145-
/O.CAN.KRLX.FZ.W.0008.000000T0000Z-120428T1300Z/
POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...MARLINTON...ELKINS
642 AM EDT SAT APR 28 2012

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS CANCELLED THE
FREEZE WARNING.

TEMPERATURES THIS MORNING HAVE RISEN ABOVE FREEZING IN THE WARNING
AREA...THUS THE FREEZE WARNING HAS BEEN CANCELLED EARLY.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this freeze warning went out at Apr 27, 1:59 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Apr 27, 1:59 PM EDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
159 PM EDT FRI APR 27 2012

.SYNOPSIS...
HIGH PRESSURE PREVAILS THROUGH TONIGHT. A FRONT PUSHES NORTH AS
WARM  FRONT SATURDAY...THEN BACK SOUTH AS A COLD FRONT SATURDAY
NIGHT. IT WILL RETURN NORTH AS A WARM FRONT AGAIN ON MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
11 AM...NO MAJOR CHANGES NEEDED TO CURRENT FORECAST.

PREVIOUS DISCUSSION FOLLOWS...
COLD FRONT THAT MOVED THROUGH THE CWA LATE LAST NIGHT WILL BRIEFLY
STALL OUT ACROSS THE SOUTHEAST U.S. LATER TODAY...AS HIGH PRESSURE
CENTERED IN CANADA BRIEFLY TAKES CONTROL. SOME LINGERING CLOUD COVER
WILL CONTINUE THIS MORNING...PARTICULARLY ACROSS EASTERN/SOUTHERN
ZONES...BUT SHOULD CLEAR OUT LATER THIS MORNING AS DAYTIME MIXING
AND DRIER AIR FROM THE NORTH ARE ABLE TO TAKE HOLD.

AFTER A MOSTLY SUNNY...AND DRY DAY...MID AND HIGH CLOUDS WILL BEGIN
TO INCREASE LATER TONIGHT...PARTICULARLY ACROSS THE SOUTH AND
WEST...AS THE FRONTAL BOUNDARY STALLED TO OUR SOUTH BEGINS TO MOVE
NORTH TOWARDS THE CWA AS LOW PRESSURE ACROSS THE PLAINS PUSHES EAST
TOWARDS OUR REGION. FRONTAL BOUNDARY WILL BE ENTERING SOUTHWEST
VIRGINIA ZONES TOWARDS THE END OF THE PERIOD...WITH SHOWERS AND
THUNDERSTORMS RETURNING. ACROSS THE NORTH...OVERNIGHT TEMPERATURES
MAY BE ABLE TO FALL INTO THE MID 30S IF ENOUGH CLOUD COVER DOES NOT
MOVE INTO THAT AREA TONIGHT. AT THIS TIME...THINKING ANY FROST OR
FREEZE HEADLINES WILL NOT BE NECESSARY...AS TIGHTENING PRESSURE
GRADIENT BETWEEN HIGH TO THE EAST...AND APPROACHING LOW PRESSURE
SYSTEM SHOULD KEEP ENOUGH WIND GOING TO PREVENT WIDESPREAD FROST
FORMATION.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
PER ISC...ROLLED WITH A GFS / ECMWF SOLN AT THE EXPENSE OF THE NAM
REGARDING A WAVE MOVING ALONG A FRONT OVER THE WEEKEND.  PREFERRED
SOLN DEPICTS A WEAKER...MORE SOUTHERLY TRACKING WAVE...ACROSS THE
SOUTHERN PORTION OF THE CWA...VS THE NAM...WHICH WAS MORE INTENSE
AND FARTHER N...TRACKING IT ACROSS NORTHERN PORTION OR EVEN N OF THE
AREA...SAT NT.  NORTHERN STREAM S/W TROF PUSHING COLD FRONT SE
THROUGH NE UNITED STATES WILL PLACE KEY ROLE IN SUPPRESSING TRACK
OF OHIO VALLEY WAVE S.  NOTE 06Z RUN IS WEAKER AND A BIT FARTHER S
WITH THE WAVE...LENDING HIGHER CONFIDENCE TO THE MORE SOUTHERN
TRACK.  ALL THIS HAS IMPLICATIONS ON PLACEMENT OF POPS AS WELL AS
THE SKY AND WIND FCSTS...NOT TO MENTION TEMPERATURES AND DEW POINTS.

SHOWERS ASSOCIATED WITH THE FRONT AS IT ADVANCES N AS A WARM
FRONT...AHEAD OF THE APPROACHING WAVE...MOVE INTO THE CWA FROM THE W
ON SAT.  THIS ACTIVITY SHOULD ADVANCE N AS THE WARM FRONT PUSHES N.
AS THE LOW CROSSES SAT NT...SHOWERS MOVE E DURING THE EVENING AND
THEN SE OVERNIGHT...AS THE FRONT PUSHES SE AS A COLD FRONT IN THE
WAKE OF THE PASSING LOW.  THUNDERSTORMS ARE ALSO POSSIBLE IN THE
WARM ADVECTION IN THE MORNING...AND AGAIN AHEAD OF THE COLD FRONT
LATER IN THE AFTERNOON AND EVENING.  THE SOUTHERN TRACK OF THE
SYSTEM WILL LIMIT THE THUNDERSTORM POSSIBILITY TO CENTRAL AND
SOUTHERN PORTIONS OF THE FORECAST AREA.  SPC HAS SLIGHT RISK IN
KY...IN THE WARM SECTOR WHERE GREATER INSTABILITY WILL EXIST AND BE
ABLE TO CAPITALIZE ON THE MODERATE...DEEP LAYER W FLOW.

INASMUCHAS THE NAM IS FARTHEST N WITH THE SFC LOW TRACK...IT IS
ACTUALLY FARTHER S WITH THE PROGRESS OF THE FRONT IN THE WAKE OF THE
WAVE FOR THE LATTER PORTION OF THE WEEKEND.  OTHER MODELS ARE MORE
PROGRESSIVE WITH NORTHERN STREAM TROUGH EXITING THE NE UNITED
STATES.  AS A RESULT...THE FRONT DOES NOT GET AS FAR S...AND IS
QUICKER TO BEGIN RETURNING N OVERNIGHT SUN NT.  THEREFORE CONTINUE
LOW CHC POPS S PORTION OF AREA IN TO SUN...BARELY IF NOT BRIEFLY
DRYING THE AREA OUT ENTIRELY SUN EVENING...BEFORE THE LOW CHANCE
ACTUALLY RETURNS THERE OVERNIGHT SUN NT.

AS MENTIONED EARLIER...TRACK OF SYSTEM GREATLY IMPACTS THE
TEMPERATURES.  BLENDED IN GFS FOR HIGHS AND SOME FORM OF CONSENSUS
ON LOWS...WHICH IN EACH CASE BEST DEPICT BAROCLINIC ZONE SOMEWHERE
ACROSS THE AREA THROUGH THE PERIOD.  MET WAS TOO HIGH ALMOST
THROUGHOUT ON ACCOUNT OF THE MORE NORTHERN TRACK FROM ITS BASE
MODEL.  BLENDING IN MOSGUIDE HELPED TO DEPICT SAME FOR DEW POINTS
THROUGH MOST OF THE FCST.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
STILL HAVE THE FRONT OSCILLATING IN OUR VICINITY SUNDAY INTO
TUESDAY. THE FRONT SHOULD BE CREEPING SOUTH ON SUNDAY...BUT BACK
NORTH AGAIN MONDAY AND MONDAY NIGHT.

THE FRONT SHOULD TRY TO FINALLY PUSH FARTHER TO OUR NORTH...TUESDAY
NIGHT INTO THURSDAY...SO TEMPERATURES BECOMING AT OR ABOVE NORMAL.
DUE TO LACK OF CONFIDENCE IN TIMING...COULD NOT GO LIKELY POPS AT
THIS DISTANCE IN TIME..

ACCEPTED MOST OF THE HPC MEDIUM RANGE POPS AND TEMPERATURES.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
18Z FRIDAY THRU 18Z SATURDAY...
GENERALLY VFR FOR THE REMAINDER OF THE PERIOD...ALTHOUGH VFR
CEILINGS WILL INCREASE AFTER 06Z SATURDAY AHEAD OF A WARM
FRONT...ALONG WITH SCATTERED SHOWERS AND POSSIBLY A THUNDERSTORM
AFTER 15Z IN THE NORTH. LOWERING OF CATEGORIES WILL MOSTLY OCCUR
JUST AFTER 18Z SATURDAY AND MAINLY IN THE NORTH...AS THE FRONT THEN
TURNS SOUTHEASTWARD AS A COLD FRONT.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE...HIGH.

ALTERNATE SCENARIOS: SCATTERED CONVECTION MAY ALSO DEVELOP BY 18Z IN
THE WARM SECTOR...CENTRAL AND SOUTHERN AREAS...IF ENOUGH HEATING AND
INSTABILITY ARRIVES.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z SATURDAY...
IFR POSSIBLE IN SHOWERS AND POSSIBLE THUNDERSTORMS SATURDAY AND
SATURDAY NIGHT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TRM/JMV/SL
NEAR TERM...JMV/SL
SHORT TERM...TRM
LONG TERM...KTB
AVIATION...JMV
Hazardous weather outlook, Apr 27, 5:19 AM EDT, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
519 AM EDT FRI APR 27 2012

OHZ066-067-075-076-083>087-WVZ006>011-014-016>020-027>032-037>040-
046-047-280930-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-
LAWRENCE OH-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-PUTNAM-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
519 AM EDT FRI APR 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND MUCH OF
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ101>103-105-280930-
GREENUP-CARTER-BOYD-LAWRENCE KY-
519 AM EDT FRI APR 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERE THUNDERSTORMS ARE POSSIBLE LATE SATURDAY IN EASTERN
KENTUCKY. PRIMARY THREATS ARE DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

VAZ003-004-WVZ005-013-015-024>026-033>036-280930-
DICKENSON-BUCHANAN-WAYNE-LINCOLN-KANAWHA-MINGO-LOGAN-BOONE-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-
519 AM EDT FRI APR 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...SOUTHERN
WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HEAVY RAINS FROM THUNDERSTORMS ON SATURDAY AND SATURDAY NIGHT MAY
CAUSE FLOODING ACROSS SOUTHERN WEST VIRGINIA AND SOUTHWEST
VIRGINIA. IF CONFIDENCE INCREASES IN THE THREAT FOR FLOODING...A
FLOOD FOR FLASH FLOOD WATCH MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Apr 27, 11:38 AM EDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1138 AM EDT FRI APR 27 2012

WVZ024-271745-
MINGO-
INCLUDING THE CITY OF...WILLIAMSON
1138 AM EDT FRI APR 27 2012

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...CONCERNING THE TUG FORK RIVER...

THE TUG FORK RIVER AT WILLIAMSON CRESTED AT 26.04 FEET AT 7AM THIS
MORNING AND WILL CONTINUE TO FALL THIS AFTERNOON. ANY WATER ISSUES
WILL CONTINUE TO IMPROVE AS WELL.

AT 11 AM EDT THE GAGE READING ON THE TUG FORK RIVER AT KERMIT
WAS 26.13 FEET. IT IS FORECAST TO CREST AROUND 27 FEET THIS
AFTERNOON...WELL BELOW THE 38 FOOT FLOOD STAGE...AND THEN FALL
LATE THIS AFTERNOON AND TONIGHT. ANY WATER ISSUES WILL CONTINUE
TO IMPROVE AS WELL...AS THE RIVER RECEDES.
Special weather statement, Apr 27, 2:29 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
229 PM EDT FRI APR 27 2012

WVZ015-272030-
KANAWHA-
INCLUDING THE CITIES OF...CHARLESTON...SOUTH CHARLESTON...
SAINT ALBANS
229 PM EDT FRI APR 27 2012

...HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

THE KANAWHA RIVER AROUND CHARLESTON WAS CRESTING EARLY THIS
AFTERNOON. THE LEVEL ON THE SOUTH SIDE BRIDGE GAUGE IN DOWNTOWN
CHARLESTON WAS CRESTING AROUND 17.5 FEET. THIS IS WELL BELOW THE
FLOOD STAGE OF 30 FEET.

THE RIVER WILL BEGIN TO RECEDE SLOWLY LATE THIS AFTERNOON...THEN
AT A FASTER RATE LATE TONIGHT AND ON SATURDAY.

KTB

Nearby

Freeze Warnings in West Virginia, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.